Children's epilepsy resource for Clinicians

Resource site:

Pregnancy and AEDs

 

This is a very complex issue. The main points to consider are:

  • Provide education for the teenager well before the event. A planned pregnancy is important. In this way the neurologist can discuss the ideal medication regime for seizure control and foetal well being. All anticonvulsants are potentially teratogenic. Some medications (valproate particularly, topiramate, phenobarbitone) have higher rates of teratogenicity than others.  Frequently teratogenicity is dose related.
  • Folic acid preconception is recommended.
  • If pregnancy occurs while on anticonvulsants, DO NOT stop anticonvulsants and see a neurologist urgently.
  • Sodium valproate has been associated with significant concerns of teratogenicity (i.e. malformations, cognitive impairment, and Autistic Spectrum Disorder). This is particularly true at higher dosages. The risk of teratogenicity increases with increasing dosage. It is important clinicians and women of child bearing age are aware of this risk. Ideally, pregnancies in women with epilepsy should be planned and managed by a neurologist. Medication choices should be selected and discussed keeping in mind the safety of mother and foetus.

  • A recent study published in The Lancet Neurology has shown that foetal valproate exposure has a dose-dependent association with reduced cognitive abilities across a range of domains at 6 years of age. 

 

 

 

 

 

 

 

 

This website was creasted in Match 2012 and was last modified in December 2017.